Oklahoma, 2014

Damaging Winds in Oklahoma, August 28, 2014

August 28, 2014 · NWS OUN · 5 events in 5 counties and zones

A weak front was positioned over the Texas and Oklahoma Panhandles, intersecting a dryline across west Texas. These features led to scattered thunderstorm development by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak front was positioned over the Texas and Oklahoma Panhandles, intersecting a dryline across west Texas. These features led to scattered thunderstorm development by late afternoon. In an environment characterized by large temperature dewpoint spreads, spotty severe wind gusts occurred with some of the storms as they collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 1:42 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 28, 1:42 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT THU AUG 28 2014

.DISCUSSION...
THE LONG AWAITED COLD FRONT IS AT OUR DOORSTEP IN NORTHWEST
OKLAHOMA. A BAND OF SHOWERS AND STORMS SHOULD FORM ALONG THE FRONT
THIS EVENING AND SLOWLY MAKE THEIR WAY EASTWARD OVERNIGHT.
INSTABILITY AND SHEAR ARE SUCH THAT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STRONG STORMS CANNOT BE RULED OUT. THE MAIN
THREAT WITH THESE STORMS WILL BE THE HEAVY RAINFALL...LEADING TO A
LOCALIZED FLOODING POTENTIAL.

THE UPPER LOW LOOKS TO BE MOVING SLIGHTLY FASTER THAN PREVIOUSLY
FORECAST...WHICH WILL RESULT IN THE AREA OF HEAVIEST RAIN BEING
SHIFTED SLIGHTLY EASTWARD AS WELL. SOUTHWEST PORTIONS OF THE CWA TO
NORTH CENTRAL OKLAHOMA COULD SEE SOME OF THE HEAVIEST RAIN OVERNIGHT.

FRIDAY WILL SEE SOME LINGERING CONVECTION ALONG A RESIDUAL SURFACE
TROUGH...ESPECIALLY ACROSS CENTRAL PORTIONS OF OKLAHOMA. THIS WILL
PERSIST INTO SATURDAY MORNING...THEN QUICKLY CLEAR OUT BY SATURDAY
AFTERNOON. CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES
DOWN ON FRIDAY...BUT THE COOLER WEATHER WILL NOT LAST LONG.

AS THE TROUGH MOVES OUT ON SUNDAY...WE WILL SEE A WARMUP AND BRIEF
DRY PERIOD. ANOTHER FRONT IS FORECAST TO COME DOWN ON MONDAY AND
STALL AROUND OUR NORTHERN BORDER. MODELS ARE A LITTLE BIT CLOSER
TOGETHER...BUT THE ECMWF IS STILL PUSHING THE FRONT FARTHER SOUTH
THAN THE GFS. MAINTAINING SLIGHT POPS AROUND OUR NORTHERN BORDER
SUNDAY NIGHT THROUGH TUESDAY.

DAY

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  88  71  92 /  60  60  40  20
HOBART OK         70  90  70  95 /  60  40  40  10
WICHITA FALLS TX  73  91  74  95 /  50  50  40  20
GAGE OK           66  88  66  93 /  60  20  20  10
PONCA CITY OK     71  88  69  91 /  60  60  40  20
DURANT OK         74  91  73  92 /  40  50  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/14
Hazardous weather outlook, Aug 28, 10:54 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT THU AUG 28 2014

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND AFFECT THE AREA THROUGH FRIDAY MORNING. THE HIGHEST
COVERAGE OF STORMS WILL BE OVER THE WESTERN HALF OF OKLAHOMA
AND WESTERN NORTH TEXAS.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 3 AND 10 PM WEST OF A STILLWATER TO
PAULS VALLEY TO WAURIKA OKLAHOMA LINE...AS THE AIR WILL BE
MOIST AND UNSTABLE. HOWEVER... WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. STORM INTENSITY WILL GENERALLY DECREASE AFTER
SUNSET.

THE MAIN HAZARDS WITH ANY STRONG OR SEVERE STORM THIS
AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL UP TO
2 INCHES WHICH MAY CAUSE FLOODING...FREQUENT LIGHTNING...WIND
GUSTS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
AS A SLOW MOVING STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
REGION... WITH SCATTERED THUNDERSTORMS POSSIBLE ON FRIDAY...THEN
STORM CHANCES DECREASE WEST TO EAST ON SATURDAY.

ANOTHER FRONT IS EXPECTED TO APPROACH AT LEAST NORTHERN OKLAHOMA
SUNDAY NIGHT THROUGH TUESDAY NIGHT...RESULTING IN ANOTHER CHANCE
OF SHOWERS AND STORMS.

HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING MAY
ACCOMPANY STRONGER STORMS FRIDAY THROUGH TUESDAY NIGHT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/MAXWELL

In the hours before

Special weather statement, Aug 28, 2:35 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU AUG 28 2014

OKZ009-282115-
ELLIS OK-
335 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 415 PM CDT...

AT 331 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHATTUCK...
MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOW VISIBILITY DUE TO VERY HEAVY RAINFALL...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3631 10000 3654 9983 3632 9960 3628 9961
      3602 10000
TIME...MOT...LOC 2031Z 223DEG 13KT 3623 9992
Special weather statement, Aug 28, 3:22 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT THU AUG 28 2014

OKZ009-010-282145-
WOODWARD OK-ELLIS OK-
422 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODWARD AND CENTRAL
ELLIS COUNTIES UNTIL 445 PM CDT...

AT 420 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAGE...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...GAGE...FORT SUPPLY...FARGO AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR FORT SUPPLY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3615 9980 3630 9992 3659 9956 3640 9940
TIME...MOT...LOC 2120Z 237DEG 17KT 3627 9979

The radar

The Vance AFB radar (KVNX), 156 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 28, 3:28 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

Thunderstorm Wind, Woodward

When
August 28, 4:25 PM CST
Where
Woodward County, 3.63 mi NNW of Mooreland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.530, -99.210

Estimated 60 mph wind gusts. No damage was reported.

Thunderstorm Wind, Harmon

When
August 28, 4:50 PM CST
Where
Harmon County, Hollis
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.690, -99.920

Trees and power lines downed.

Thunderstorm Wind, Woods

When
August 28, 4:55 PM CST
Where
Woods County, 0.69 mi S of Waynoka
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.580, -98.880

Winds estimated on the south side of Waynoka.

Thunderstorm Wind, Alfalfa

When
August 28, 5:40 PM CST
Where
Alfalfa County, Cherokee
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.750, -98.350

Estimated 60 mph winds. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541073, 541074, 541075, 541076, 541077.